Hello- I Have A Concern Regarding A Lump Like Sensation
feels like something is in throat
Hello Ms. XXXXXXX and welcome back to Ask A Doctor. I have read your query and here is my advice.
Usually a sensation of a mass in your throat is not a symptom of allergy. Allergy symptoms include- red, itchy eyes, runny nose with clear secretions, coughing, wheezing. Chronic use of decongestant nasal spray has a reverse effect and the nose can swell. Do you smoke?
It is possible that there is a polyp in your throat or trachea. The best specialist to evaluate you at this point will be an ENT doctor who will be able to obtain X-ray and/or examine by putting a scope down your throat.
Hope I have answered your query. If you have any further questions, I will be happy to help.
Arnold Zedd, MD
I went into an ent once and was treated very poorly because I used a nasal spray (afrin). He didn’t take me seriously and basically told me I was wasting his time and to stop using nasal spray... I can’t sleep without that at night and only use it once a day anyway...He scared me from ever seeing an ent again...
What should I tell the ENT the reason for appointment would be?
Another time a doctor has given me a “physical examination” by feeling the area that hurt and said “I’m fine there’s no lump”... making me feel stupid.
I can feel something there. Something tiny but big enough to make an impact.
Patient's follow-up question
If a symptom is worrisome to a patient, then it needs to be examined closely so that a reason for the symptom can be found and the proper treatment given. Yes, from what you have described it is possible that the sensation you feel could be a mass of some sort in your upper respiratory tract. If there is a mass, I would not be able to tell you whether it is cancerous or not. That is the reason for an ENT doctor to place an endoscope down your throat into your trachea to inspect and look for a growth. If a growth is found, a portion of it can be removed and examined by a pathologist for cancer.
Another reason leading me away from the diagnosis of allergy is your description of pain in a discrete, localized area. This does not sound like allergy.
At least try to stop the Afrin. Reduce the dose gradually. At first, take one-half spray into each nostril at bedtime every night. After the first week, reduce to one spray each side every other night for second week; then one-half spray every other night into each nostril for next week.
Then see if you can stop.
Additionally, place a warm(not hot) water humidifier next to your bed and allow the mist to blow over(not directly down on) your face to moisturize your nose. Drink plenty of fluids also.
You ought to locate another ENT physician who takes you seriously. Is there a nearby University Medical Center where you could be seen by a physician who is a member of the ENT Department?
I hope that I've been able to offer suggestions that will point you in the right direction for help.
If you do not have any clarifications you can close the discussion and rate the answer. Wish you good health.
Arnold Zedd, MD